Indiana, 2016Damaging Winds in Indiana, August 27, 2016
August 27, 2016 · NWS ILN · 7 events in 3 counties and zones
A remnant convective cluster moved into the area and interacted with a weakly sheared but very unstable air mass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A remnant convective cluster moved into the area and interacted with a weakly sheared but very unstable air mass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 27, 9:41 AM EST, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 27, 9:41 AM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
1041 AM EDT SAT AUG 27 2016
.SYNOPSIS...
Very warm and humid conditions will continue through the weekend.
In the very warm and humid airmass, a few afternoon thunderstorms
will be possible today mainly across the west. By Sunday into
Monday, several weak upper level disturbances will provide a
little better chance for a few showers and thunderstorms in the
area.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A couple weak mid level shortwaves will round the periphery of an
upper level high centered over the Mid-Atlantic, lifting northeast
across Indiana and northwest Ohio today. These along with an axis
of surface convergence across the western FA will serve as the
focus for shower and thunderstorm development mainly this
afternoon. A pretty tight PWAT gradient is in place along the
IN/OH border this morning, but models are showing a surge in
moisture across our northwest this afternoon with PWATs there climbing
above 2 inches. With plenty of insolation this morning, moderate
instability is expected to develop across our west by this
afternoon. Given 20-30 knots of 0-6km shear, cannot rule out an
isolated stronger storm but it appears overall severe potential
will be limited by lack of significant forcing. Have bumped PoPs
up to chance across our west and also increased cloud cover
there, which translated into slightly cooler afternoon highs
northwest of I-71.
Other concern this afternoon will be the heat and humidity. Highs
will range from upper 80s in the northwest to mid 90s in the
southeast. Combined with dewpoints in the lower 70s, heat indicies
will likely flirt with advisory criteria in the south for a few
hours this afternoon. A few locations may briefly exceed 100, but
felt it will be limited enough to forego an advisory. Continued
mention of the heat threat in an SPS and the HWO.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
Nearly stationary elongated mid level ridge remains centered to
our se with a shortwave moving thru the Great Lakes, tonight/Sunday.
Moderate instby develops during the afternoon with a weak boundary
dropping south into the Ohio Valley. Have low chance pops across
the entire region with the best likelihood for convection across
the north. Very warm readings expected again on Sunday with highs
from the upper 80s nw to the lower/middle 90s se. Mid and upper
90s heat indices expected again Sunday afternoon.
Surface high pressure to build acrs the Great Lakes Monday where
mid level westerlies will exist. Meanwhile, e-w elongated mid
level ridge will stretch from the Central Plains thru the Tn
Valley and Del Mar Va. Weak boundary across the south may lead to
isold convective development across the south Monday afternoon.
Have limited pops to slight chance. Highs in the upper 80s to
lower 90s will result in heat indices in the mid/upr 90s across
the southern half of ILN/s FA.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The proximity of a weak and somewhat nebulous surface boundary over
the region through early Wednesday will continue to necessitate the
potential for diurnally driven thunderstorm activity peaking in the
late day in a continued humid airmass.
Upper level high over the southeastern U.S. will flatten out and
retrograde into the Arklatex region as northwest flow sets up over
the northeastern U.S. with ridging in the Great Plains. The
northwest flow will help push a surface front through the Ohio
Valley on Wednesday, ushering in another welcome dry and cooler
period to start out September. Highs in the upper 80s to around 90
will be found Monday and Tuesday, drop into the 80s Wednesday and be
a more pleasant low to mid 80s for the end of the week. Min temps in
the upper 60s to lower 70s Monday and Tuesday will drop into the
lower 60s by weeks end.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Surface analysis shows a slow moving front near the Ohio River.
With no precip occurring along the front, skies are cloudy due to
mid and high level moisture that originated from earlier convection
over far western Kentucky.
VFR will likely continue through the forecast period for
the most part, though BR will reduce visibility at LUK early this
morning and probably on Sunday morning as well. Models indicate
convection will be isolated at most and thus not worth mentioning
in the forecast. Scattered cumulus will probably form during
daylight hours, while cirrus persists. Winds will not be much of a
factor either with speeds around 7 knots out of the southeast.
Light northeast winds and continued VFR are expected after 12z
Sunday at CVG.
OUTLOOK...Thunderstorms possible through Wednesday...mainly in
the afternoon and evening.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...AR
NEAR TERM...Kurz
SHORT TERM...AR
LONG TERM...Franks
AVIATION...Coniglio
Hazardous weather outlook, Aug 27, 4:54 AM EST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
554 AM EDT SAT AUG 27 2016
INZ066-073>075-080-KYZ089>100-OHZ070>074-077>082-088-281000-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
554 AM EDT SAT AUG 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO AND SOUTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
HEAT INDICES NEAR 100 ARE EXPECTED THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
HEAT INDICES IN THE MID TO UPPER 90S ARE EXPECTED ON
SUNDAY AND MONDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-281000-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-
554 AM EDT SAT AUG 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
HEAT INDICES IN THE MID TO UPPER 90S ARE EXPECTED THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
HEAT INDICES IN THE MID TO UPPER 90S ARE EXPECTED SUNDAY
AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 27, 6:25 AM EST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
725 AM EDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HEAVY RAIN 2 SSW MIAMISBURG 39.61N 84.29W
08/27/2016 M3.32 INCH MONTGOMERY OH OTHER FEDERAL
USGS STATION 4840 GREAT MIAMI BELOW MIAMISBURG AUTOMATED
RAIN GAUGE REPORT
&&
JGIBSONLocal storm report, Aug 27, 8:08 AM EST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
908 AM EDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 4 NE OSGOOD 39.17N 85.24W
08/27/2016 M1.80 INCH RIPLEY IN COCORAHS
INRP4 24-HR TOTAL
&&
JGIBSONSpecial weather statement, Aug 27, 9:04 AM EST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1004 AM EDT SAT AUG 27 2016
INZ066-073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-
272300-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-
BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-
MASON-LEWIS-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-
ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...BROOKVILLE...BATESVILLE...MILAN...
VERSAILLES...LAWRENCEBURG...AURORA...RISING SUN...VEVAY...
CARROLLTON...WARSAW...FLORENCE...BURLINGTON...OAKBROOK...
COVINGTON...ERLANGER...INDEPENDENCE...NEWPORT...ALEXANDRIA...
OWENTON...WILLIAMSTOWN...CRITTENDEN...DRY RIDGE...FALMOUTH...
BUTLER...AUGUSTA...BROOKSVILLE...MOUNT OLIVET...MAYSVILLE...
VANCEBURG...TOLLESBORO...WASHINGTON COURT HOUSE...CIRCLEVILLE...
LANCASTER...PICKERINGTON...HAMILTON...MIDDLETOWN...FAIRFIELD...
OXFORD...MASON...LEBANON...SPRINGBORO...WILMINGTON...
BLANCHESTER...CHILLICOTHE...LOGAN...CINCINNATI...MILFORD...
GEORGETOWN...MOUNT ORAB...HILLSBORO...GREENFIELD...WEST UNION...
PEEBLES...WAVERLY...PIKETON...PORTSMOUTH...WHEELERSBURG
1004 AM EDT SAT AUG 27 2016
...HOT AND HUMID CONDITIONS EXPECTED THIS AFTERNOON...
HIGH TEMPERATURES IN THE LOWER TO MIDDLE 90S WILL COMBINE WITH
HIGH HUMIDITY TO PRODUCE HEAT INDICES NEAR 100 DEGREES THIS
AFTERNOON INTO EARLY EVENING...ESPECIALLY IN URBAN AREAS.
IF POSSIBLE...SPEND MORE TIME IN AIR CONDITIONED OR WELL
VENTILATED PLACES THIS AFTERNOON. IF YOU WILL BE OUTSIDE...WEAR
LIGHT WEIGHT AND LOOSE FITTING CLOTHING AND DRINK PLENTY OF WATER.
INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-272300-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-
LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-
LICKING-PREBLE-MONTGOMERY-GREENE-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
WEST COLLEGE CORNER...KENTON...ADA...CELINA...COLDWATER...
WAPAKONETA...ST. MARYS...GREENVILLE...SIDNEY...BELLEFONTAINE...
MARYSVILLE...DELAWARE...TROY...PIQUA...TIPP CITY...URBANA...
SPRINGFIELD...LONDON...WEST JEFFERSON...PLAIN CITY...COLUMBUS...
NEWARK...EATON...CAMDEN...DAYTON...KETTERING...BEAVERCREEK...
FAIRBORN...XENIA
1004 AM EDT SAT AUG 27 2016
...VERY WARM AND HUMID CONDITIONS EXPECTED THIS AFTERNOON...
HIGH TEMPERATURES IN THE UPPER 80S TO LOWER 90S WILL COMBINE WITH
HIGH HUMIDITY TO PRODUCE HEAT INDICES IN THE MID TO UPPER 90S
THIS AFTERNOON INTO EARLY EVENING...ESPECIALLY IN URBAN AREAS.
IF POSSIBLE...SPEND MORE TIME IN AIR CONDITIONED OR WELL
VENTILATED PLACES THIS AFTERNOON. IF YOU WILL BE OUTSIDE...WEAR
LIGHT WEIGHT AND LOOSE FITTING CLOTHING AND DRINK PLENTY OF WATER.
Special weather statement, Aug 27, 11:43 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1243 PM EDT SAT AUG 27 2016
INZ073-271715-
RIPLEY IN-
1243 PM EDT SAT AUG 27 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN RIPLEY COUNTY UNTIL 115
PM EDT...
AT 1243 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 9 MILES WEST
OF OSGOOD...MOVING NORTHEAST AT 35 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...
LOCATIONS IMPACTED INCLUDE...
OSGOOD...HOLTON...NAPOLEON...MILLHOUSEN...NEW MARION...
REXVILLE AND OTTER VILLAGE.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 3920 8544 3929 8525 3891 8533 3891 8544
TIME...MOT...LOC 1643Z 213DEG 30KT 3913 8548
KURZ
Thunderstorm Wind, Ripley
- When
- August 27, 12:15 PM EST to 12:25 PM EST
- Where
- Ripley County, 0.69 mi N of Napoleon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.210, -85.330
Several trees were knocked down in the Napoleon area.
Thunderstorm Wind, Ripley
- When
- August 27, 12:20 PM EST to 12:30 PM EST
- Where
- Ripley County, 3.62 mi SSW of Batesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 39.250, -85.240
Numerous trees were downed along Route 229.
Thunderstorm Wind, Ripley
- When
- August 27, 12:25 PM EST to 12:35 PM EST
- Where
- Ripley County, 1.48 mi NNW of Spades
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 39.270, -85.130
Trees and power lines were downed near Indian Lakes Campground.
Thunderstorm Wind, Ripley
- When
- August 27, 12:30 PM EST to 12:40 PM EST
- Where
- Ripley County, 1.48 mi NNW of Spades
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 39.270, -85.130
Numerous trees were downed in the Indian Lake area, including one onto a house and some onto campers. Numerous other trees were downed in the Batesville and Sunman areas.
Thunderstorm Wind, Dearborn
- When
- August 27, 12:55 PM EST to 1:05 PM EST
- Where
- Dearborn County, 2.07 mi N of Logan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 39.280, -84.880
Numerous trees were knocked down in the 28000 block of Barber Road.
Thunderstorm Wind, Dearborn
- When
- August 27, 12:55 PM EST to 1:05 PM EST
- Where
- Dearborn County, 1.6 mi W of Lawrenceville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 39.280, -85.060
Numerous trees were knocked down on State Route 46, half a mile west of St. Peters Road.
Thunderstorm Wind, Franklin
- When
- August 27, 1:00 PM EST to 1:10 PM EST
- Where
- Franklin County, 0.69 mi S of New Trenton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 39.310, -84.900
Numerous trees were knocked down on U.S. 52 near St. Peters Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, August 27, 2016EF3 · 19 events
- Heat in California, August 27, 20161 death · 1 event
- Flash Flood and Damaging Winds in Kentucky, August 27 to 28, 2016$200,000 · 52 kt wind · 10 events
- Damaging Winds in Ohio, August 27, 2016$32,000 · 56 kt wind · 18 events
- Flash Flood and Damaging Winds in North Carolina, August 27, 2016$13,000 · 50 kt wind · 8 events
- Rip Current in Delaware, August 27, 20161 injured · 1 event
- Damaging Wind in Puerto Rico, August 27, 20161 injured · 1 event
- Hail in Minnesota, August 27, 20161.75 in hail · 8 events
- Damaging Winds in North Carolina, August 27, 2016$10,000 · 50 kt wind · 8 events
- Damaging Winds in Ohio, August 27, 2016$9,000 · 54 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 27, 20167 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 27, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647410, 647411, 647412, 647413, 647578, 647579, 647580.